Posted by Matthew Parkin (U15518226) on Monday, 26th November 2012
Sorry but I've never been so annoyed at a program as I was at "Dying for Clear Skin". It's going on about how roaccutane causes everyone to commit suicide pretty much. Having been on roaccutane, I know what it's like and I know the process; the dermatologists keep their eye on you at all times, they SPECIFICALLY ask if you've been experiencing depression so that if you have been, you get taken off it. These people have no one but their selves to blame for suicide from taking roaccutane because they abused the drug for their own benefit. RANT OVER.
Posted by DelusionsOfAdequacy (U15449583) on Monday, 26th November 2012
My son, 16, was on the drug (as Isotretanoin) and underwent a lengthy psychological assessment before it was prescribed; he saw his dermatologist regularly and a psychiatrist on each occasion. We were involved in the consultations and told what to look out for in terms of psychological distress. If such back up wasn't given to everyone then I think it should have been because there are clear risks.
Posted by Symberta Ladygarden (U14259814) on Monday, 26th November 2012
Yes, it seemed a bit sensationalist in relation to Raccutane
The drug has a very high success rate, and a miniscule risk of serious side effects.
The case of Jesse was sad, but was he a suicide waiting to happen anyway ?
Posted by Bidie-In (U2747062) on Tuesday, 27th November 2012
Agree with the above comments. Heartbreaking though it is for family members, they need to remember that the extreme condition of their childs skin was causing dispair and depression in the first place. They were not put on this drug because of a couple of passing spots.
Posted by Peta (U24) on Tuesday, 27th November 2012
The programme page here, includes a clip of an interview with Jesse Jone's family.
DURATION: 1 HOUR
In 2011 24-year-old Jesse Jones went missing. After five days his body was found at a local beauty spot in Dorset. During the search for Jesse it emerged that unbeknownst to his family, he was suffering from acute depression and believed a commonly prescribed acne drug, was largely to blame.
85% of young people get spots but for some, bad skin can take over their lives. Jesse's story provides the backbone for this moving and revealing film as Gemma Cairney and Jesse's father, Derek Jones, the director go on an emotional journey to look at how acne impacts on young people in the UK.
In her search to find out just how bad this battle can be Gemma meets people all over Britain who are fighting their own war with acne and asks how far some people will go for clear skin.
Along the way they meet sufferers who are battling with their skin and the doctors and dermatologists who are helping them fight it. They examine what treatments are available. With side effects that can be as minor as dry lips but as extreme as liver damage and depression, Gemma speaks to people who have used the same acne drug and looks into some of the pros and cons of taking it.
Information and Support
If you or someone you know is affected by the issues in this programme around acne, skin conditions and depression, there are organisations that can help.
See a list of groups offering information and support
Posted by DrAdamFriedmann (U15521390) on Thursday, 29th November 2012
It is awful that these young men died as a result of suicide - a subject that has touched my own life. I feel terribly sad for the families and friends they left behind.
The role that acne, Roaccutane or depression (in it's own right) contributed to their death remains the key question and that is what the documentary investigated.
Unfortunately, when the risk of a side-effect such as depression is as rare as 1:10000 (as the programme reported for Roaccutane), it will always be difficult to confirm a causal link between the drug and suicide just as it would be to confirm a link between a road traffic death and Roaccutane. But just because a cause cannot be confirmed does not mean that Roaccutane did not contribute in some way to these young men taking their own lives.
Some of the other figures the programme quoted however, tell a very different story about the effects of Roaccutane on suicide and I thought is was good journalism that these were alluded to. The programme stated:
1) The number of suicides in a year reported world-wide in Roaccutane patients was given as 1:50000.
2) The number of suicides in young men (aged between 16 and 24) in the UK estimated by the Samaritans as 8:50000.
These figures imply that the suicide rate was 8 times LOWER in Roaccutane patients than in young men in general.
As a dermatologist, like most doctors, we are aware that many of the drugs we prescribe have potentially serious side effects - for example, you only need to take 16 paracetamol tablets and you can die a horrible slow death from liver failure. But as Dr Chu stated in the documentary; of the 1000 patients he has treated with Roaccutane, none had ever suffered a life-threatening side effect. This is a reflection of my experience also and for that reason, I remain a strong advocate for the use of Roaccutane in the appropriate circumstance (as, I note, do the others who have commented on this board to date).
Posted by Peta (U24) on Thursday, 29th November 2012
Thank you for taking the time to come onto the board and share your view DrAdamFriedmann.
BBC Board host
The Points of View team invite you to discuss BBC Television programmes.
Questions? Check the BBC FAQ for answers first!
Go to: BBC News Have your say to discuss topics in the news
Make a complaint? Go to the BBC complaints website.
BBC News: Off-topic for this board, so contact them directly with your feedback: Contact BBC News
This messageboard is reactively moderated.
Find out more about this board's House Rules
This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.